Updated: May 2003
Oral Manifestations of Chemotherapy
Complications arise from the direct cytotoxic effects of chemotherapeutic agents on oral tissues and/or from the indirect effects of myelosuppression. Oral manifestations are related to the drug protocol (type of drugs, dose and duration), the patient's mucosal integrity, and oral and systemic status. The reactions are often highly individualized.
Mucositis and Ulceration
The gastrointestinal mucosa (GI), because of its high cellular turnover rate, is highly susceptible to the toxic effects of many chemotherapeutic agents. Inflammation and ulceration of the mucosal lining of the mouth, pharynx, esophagus and the entire CI tract may occur. The patient may experience pain, nausea, vomiting and diarrhea. Medications commonly associated with mucositis include: bleomycin, cytarabine (Ara-C), dactinomycin, daunorubicin, doxorubicin (Adriamycin), 5-fluorouracil (5-FU) and methotrexate. Other agents may also be cytotoxic.
Many drugs induce leukopenia, which can result in an increased risk of infections. The usual clinical signs of inflammation (redness, pain, swelling, heat)
not be present during periods of significant immunosuppression.
If pain is present, the symptomatic areas of possible infection (operculum, periodontal pockets or mucosal ulcerations) should be cultured if the patient develops a fever of unknown origin. Infection may be caused by organisms usually found in the mouth such as candida species, herpes simplex, streptococci and staphylococci. Infections may also be caused by opportunistic organisms not commonly found in the mouth such as aspergillus, mucor, gram-negative bacilli and coliform bacteria. Candidiasis may have the typical appearance of soft white plaques or present as generalized erythematous painful tissue. Angular cheilosis is a common candida-related oral manifestation.
Oral infections may lead to systemic infection or sepsis and can be life threatening.
The patient may present with constant, deep pain that is often bilateral and frequently mimics toothache (odontalgia), but no odontogenic or mucosal source can be found. This phenomenon may occur after the administration of drugs such as vincristine and vinblastine.
Patients may complain of decreased or thickened saliva. The duration of xerostomia is associated with the length of therapy, other prescribed medications and the health of the patient. Xerostomia may result in a lowered pH, alterations in the constituents of the saliva, and it may lead to rampant dental caries. A dry mucosa is more susceptible to pain, infections and irritation.
Transient alteration in taste is common after the administration of some chemotherapeutic drugs.
Reduction of platelets (thrombocytopenia) and other clotting factors during periods of bone marrow suppression are the major causes of bleeding. Transfusion of platelets and/or clotting factors in conjunction with topical agents may be necessary for control.
Dental Developmental Abnormalities
Chemotherapy administered during dental development in childhood may cause shortened or malformed roots, enamel defects, disturbance in crown development and eruption.